Wyoming, 2011

Damaging Wind in Wyoming, June 6, 2011

June 6, 2011 · NWS BYZ · 1 event in 1 county or zone

Outflow from a severe thunderstorm across south central Montana pushed south into the Sheridan airport area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Outflow from a severe thunderstorm across south central Montana pushed south into the Sheridan airport area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 6, 4:53 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 6, 4:53 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
553 PM MDT MON JUN 6 2011

.SHORT TERM...VALID FOR TUE AND WED...

UPDATE THIS EVENING TO ADD TORNADO WATCH FOR ROSEBUD COUNTY WEST
TO PARK COUNTY. MOIST AND DEEP INSTABILITY WILL REACT WITH STRONG
ASCENT MOVING IN FROM A TROUGH OF LOW PRESSURE OVER THE GREAT
BASIN. THUNDERSTORMS WILL DEVELOP DURING THE NEXT SEVERAL HOURS
WITH A FEW OF THESE PRODUCING LARGE HAIL...DAMAGING WINDS AND
TORNADOES. RICHMOND

PREVIOUS DISCUSSION...

SIGNIFICANT SEVERE WEATHER EPISODE EXPECTED LATER THIS AFTERNOON
AND EVENING. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE ALL
THREATS...AND A FEW TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN WILL
COMPLICATE THE FLOODING POTENTIAL...ESPECIALLY OUT WEST WHERE
HEAVY CONVECTIVE SHOWERS WILL BE MOST WIDESPREAD INTO TUESDAY.

LINGERING CLEAR SKIES INDICATIVE OF CAPPING WHICH EXISTS ACROSS
OUR PLAINS...BUT A FEW CUMULUS BEGINNING TO BE OBSERVED OVER THE
MOUNTAINS. EAST FLOW IS INCREASING THE LOW LEVEL MOISTURE AS IT
TAPS INTO A VERY HIGH PRECIPITABLE WATER AIRMASS IN THE NORTHERN
PLAINS. DEW POINTS HAVE BEEN STEADILY RISING AND ARE MOSTLY IN THE
50S WITH LOWER 60S IN SPOTS. DEEP UPPER LOW LIFTING THROUGH THE
GREAT BASIN IS FIRING CONVECTION IN IDAHO. DIFFLUENCE WILL
INCREASE RAPIDLY OVER OUR WEST IN THE NEXT COUPLE HOURS...THUS
CONVECTION SHOULD BE ONLY A FEW HOURS AWAY NOW. OTHER ITEM TO NOTE
IS DRY AIR SURGING TOWARD NORTHERN WYOMING FROM THE SOUTHWEST. DEW
POINT AT BUFFALO IS 31F WHEREAS AT SHERIDAN IT IS 60F. WILL BE
INTERESTING TO MONITOR THIS DRYLINE AS IT PUSHES NORTHWARD...IT
MAY LARGELY PREVENT CONVECTION IN OUR FAR SOUTH IN THE LEE OF THE
BIG HORNS.

PEOPLE ARE URGED TO NOT BECOME COMPLACENT WITH THE CLEAR SKIES OUT
THERE NOW. CONVECTION WILL FIRE QUICKLY AND INTENSELY WHEN IT DOES
LATER THIS AFTERNOON. SEVERE WEATHER THREAT WILL ONLY INTENSIFY
THE LONGER IT HOLDS OFF...LATEST CAPE VALUES PER SPC ANALYSIS ARE
UP TO 1500-2500 J/KG AS OF 20Z...WITH A MAXIMUM BETWEEN BILLINGS
AND LIVINGSTON. FOR INSTABILITY TO BUILD TO SUCH A DEGREE IN OUR
WEST WITHOUT THE MEDDLING OF MOUNTAIN CONVECTION THIS LATE IN THE
AFTERNOON IS CERTAINLY NOTEWORTHY AND OMINOUS FOR WHAT MAY BE TO
COME. AGAIN...ALONG WITH THE USUAL HAIL AND WIND THREATS WILL BE A
TORNADO RISK. TRACK OF SURFACE LOW THROUGH SOUTHEAST MONTANA LATER
TONIGHT CERTAINLY PUTS THE CITY OF BILLINGS WITHIN THE AREA WHICH
WILL BE AT RISK FOR TORNADIC STORMS.

ALL OF THAT BEING SAID...HAVE ADDED YELLOWSTONE COUNTY TO THE
FLOOD WATCH AND HAVE SUSTAINED ALL OTHERS WHICH INCLUDE ROSEBUD
COUNTY WESTWARD. IMMEDIATE THREAT IS FLASH FLOODING WITH TODAYS
CONVECTION. ISSUES WILL THEN MANIFEST INTO THE MAINSTEM RIVERS
OVER THE NEXT COUPLE DAYS AS A RESULT OF RECENT SNOWMELT AND ANY
HELP FROM HEAVY RAIN OVER THE NEXT 12-24 HOURS. MOST WIDESPREAD
RAIN MAY IMPACT THE SHIELDS AND MUSSELSHELL RIVERS THE MOST...WITH
PCPN ON THE ORDER OF 1-2 INCHES POSSIBLE BY MIDDAY TUESDAY. HAVE
RAISED POPS IN OUR NORTHWEST PARTS FROM 12-18Z TUESDAY AS MODELS
HAVE TRENDED A BIT SLOWER AND DEEPER WITH THE UPPER LOW TOMORROW
MORNING...AS WE GET ON ITS TROWAL SIDE. HAVE RAISED POPS AND QPF
ACCORDINGLY. IF THERE IS ONE BRIGHT SIDE IT IS THAT SNOW MELT WILL
SLOW DOWN WITH THE COOLER TEMPS THE NEXT COUPLE DAYS.

GUSTY WEST WINDS WILL DEVELOP TUESDAY AS THE LOW TRACKS EAST.
GRADUAL SHIFT TO NORTHEAST WINDS WILL OCCUR BY WEDNESDAY AS COOL
SURFACE RIDGE SETTLES OVER EASTERN MONTANA AND THE DAKOTAS.
CONVECTION WILL BE ISOLATED AND NOT NEARLY AS INTENSE BOTH TUESDAY
AND WEDNESDAY WITH THE COOLER AND MUCH MORE STABLE AIRMASS IN
PLACE. TEMPS WILL FALL BACK BELOW NORMAL. NEXT PACIFIC SYSTEM WILL
BRING INCREASING CHANCES OF PCPN AGAIN BY WEDNESDAY NIGHT.

JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MADE JUST A FEW CHANGES TO THE EXTENDED FORECAST THIS
AFTERNOON...MAINLY ANOTHER STRONG SYSTEM WILL MOVE THROUGH THE
REGION ON THURSDAY AND THURSDAY NIGHT...BRINGING ANOTHER ROUND OF
POTENTIALLY WIDESPREAD PRECIPITATION. DID RAISE THE CHANCES OF
PRECIPITATION FOR THIS PERIOD. TEMPERATURES ALSO LOOK COOL AND
DID LOWER THEM A FEW DEGREES. TEMPS IN THE 50S CAN BE EXPECTED.
THIS SYSTEM WILL HAVE TO BE MONITORED CLOSELY AS IT COULD BRING
ANOTHER INCH OR MORE OF PRECIPITATION TO THE REGION. THIS SYSTEM
WILL EXIT THE REGION ON FRIDAY AND A BRIEF DRY PERIOD CAN BE
EXPECTED FRIDAY NIGHT. BY SATURDAY AND SUNDAY...THE REGION
RETURNS TO A SOUTHWEST FLOW WITH A GOOD CHANCE FOR THUNDERSTORMS.
TEMPERATURES WILL REBOUND BACK INTO THE 60S TO LOWER 70S BY THE
WEEKEND WHICH WILL HELP THUNDERSTORM ACTIVITY. SOLUM

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 21Z THIS
AFTERNOON AND CONTINUE INTO TONIGHT. EXPECT THE STORMS TO
INITIALLY DEVELOP WEST OF A ROUNDUP TO BILLINGS LINE...SPREADING
EAST TO A BAKER TO BROADUS LINE BY 03Z. VERY HEAVY RAINFALL WILL
RESULT IN IFR OR LOWER CONDITIONS NEAR STORMS. LARGE HAIL IS
LIKELY WITH ANY STORMS THAT DO FORM TODAY...ALONG WITH WIND GUSTS
TO 60 MPH AND ISOLATED TORNADOES. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 055/065 046/057 045/057 045/067 047/066 047/065 051/064
    84/T    34/W    67/T    54/T    33/T    33/T    33/T
LVM 049/058 041/056 041/059 041/066 043/065 043/064 045/063
    97/T    56/T    67/T    43/T    33/T    33/T    33/T
HDN 056/069 046/062 046/063 046/069 047/071 047/069 051/067
    63/T    33/W    57/T    64/T    33/T    33/T    33/T
MLS 061/069 047/060 046/060 048/065 049/069 050/068 053/066
    54/T    53/W    47/T    64/T    23/T    33/T    33/T
4BQ 060/076 047/061 045/062 047/065 048/071 048/070 051/068
    33/T    33/W    47/T    64/T    23/T    43/T    33/T
BHK 061/073 048/058 044/060 046/063 046/067 047/067 051/067
    44/T    53/W    34/T    54/T    23/T    43/T    33/T
SHR 052/069 045/060 044/062 043/064 044/067 043/067 046/065
    23/T    24/T    67/T    64/T    33/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON FOR ZONES
      28-29-42-63.
     TORNADO WATCH 435 IN EFFECT UNTIL 1 AM MDT TUESDAY FOR ZONES
      28>31-34-35-38>42-56>58-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 6, 2:07 PM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
307 PM MDT MON JUN 6 2011

MTZ028>042-056>058-063>068-WYZ098-099-072115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
307 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST MONTANA
WILL LIKELY BE SEVERE LATE THIS AFTERNOON AND TONIGHT. LARGE HAIL
IS THE BIGGEST THREAT FROM THESE STORMS...BUT TORNADOES AND
SEVERE WINDS ARE ALSO POSSIBLE. THOSE WORKING OR RECREATING
OUTDOORS SHOULD STAY ALERT AND BE PREPARED FOR SEVERE WEATHER.
CHECK THE LATEST FORECASTS AND WARNINGS FREQUENTLY SINCE THE
WEATHER WILL CHANGE QUICKLY.

RISES ARE EXPECTED TO CONTINUE IN RIVERS AND STREAMS THROUGH
TONIGHT DUE TO THE RECENT WARM TEMPERATURES...ESPECIALLY IN AND
NEAR MOUNTAINS. ADDITIONAL RAINFALL TONIGHT MAY ALSO CAUSE
ADDITIONAL RISES. THOSE LIVING NEAR WATER SHOULD STAY ALERT FOR
RISING WATER AND BE PREPARED TO DEAL WITH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEK WITH
THUNDERSTORMS AND SHOWERS. ADDITIONAL RAINFALL MAY EXACERBATE
FLOODING AND HIGH WATER LEVELS. THOSE LIVING NEAR WATER SHOULD
STAY ALERT FOR RISING WATER AND BE PREPARED TO DEAL WITH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 6, 7:14 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
814 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     FUNNEL CLOUD     7 SSW MOLT              45.77N 108.99W
06/06/2011                   STILLWATER         MT   TRAINED SPOTTER

&&

TRC
Local storm report, Jun 6, 7:57 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
857 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TORNADO          2 N LAUREL              45.70N 108.77W
06/06/2011                   YELLOWSTONE        MT   COUNTY OFFICIAL

            TORNADO REPORTED BY COUNTY OFFICIAL ON BUFFALO TRAIL
            ROAD.

&&

MARCS
Local storm report, Jun 6, 7:58 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
858 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     FLASH FLOOD      8 NW COLUMBUS           45.72N 109.37W
06/06/2011                   STILLWATER         MT   TRAINED SPOTTER

&&

MARCS
Local storm report, Jun 6, 8:01 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
901 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     2 N LAUREL              45.70N 108.77W
06/06/2011  E55 MPH          YELLOWSTONE        MT   AMATEUR RADIO

&&

MARCS
Local storm report, Jun 6, 8:11 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
911 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TORNADO          11 NNW LAUREL           45.84N 108.82W
06/06/2011                   YELLOWSTONE        MT   TRAINED SPOTTER

&&

AARONG
Local storm report, Jun 6, 8:18 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
918 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     FLASH FLOOD      E RYEGATE               46.30N 109.25W
06/06/2011                   GOLDEN VALLEY      MT   TRAINED SPOTTER

            3-8 INCHES IN HOME, FLOODED BASEMENT.

&&

MARCS

The radar

The Billings radar (KBLX), 175 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 6, 8:18 PM MST
Where
Sheridan County, 0.85 mi SW of Sheridan
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.790, -106.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320983.